Alert archive / Arizona / Tornado Warnings in 2015

Tornado Warning 5, NWS Flagstaff, AZ

October 20, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Oct 20, 2015, 11:41 AM MDT for Navajo County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2015, 11:41 AM MDT (17:41 UTC)
Expired
Oct 20, 2015, 12:15 PM MDT
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 11:23 AM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WFUS55 KFGZ 201741
TORFGZ
AZC017-201815-
/O.NEW.KFGZ.TO.W.0005.151020T1741Z-151020T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1041 AM MST TUE OCT 20 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1115 AM MST
    
* AT 1040 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 14
  MILES SOUTH OF WINSLOW...AND MOVING NORTHEAST AT 15 MPH.

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WEST CENTRAL NAVAJO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3476 11063 3481 11070 3497 11062 3487 11045
TIME...MOT...LOC 1740Z 204DEG 14KT 3483 11063 

$$

MOTTICE
1 follow-up statement
037 
WWUS55 KFGZ 201752
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1052 AM MST TUE OCT 20 2015

AZC017-201815-
/O.CON.KFGZ.TO.W.0005.000000T0000Z-151020T1815Z/
NAVAJO-
1052 AM MST TUE OCT 20 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 AM MST FOR WEST
CENTRAL NAVAJO COUNTY...
    
AT 1052 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 12
MILES SOUTHEAST OF WINSLOW...MOVING NORTHEAST AT 15 MPH.

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL NAVAJO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3482 11059 3486 11068 3497 11062 3490 11050
TIME...MOT...LOC 1752Z 204DEG 14KT 3487 11061 

$$

MOTTICE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 20, 10:35 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 20, 10:35 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST TUE OCT 20 2015

.SYNOPSIS...A PERSISTENT LOW PRESSURE SYSTEM WILL BRING WIDESPREAD
SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH WEDNESDAY.
THURSDAY SHOULD SEE THE START OF A SLOW DRYING TREND WITH SLIGHT
CHANCES OF PRECIPITATION THROUGH FRIDAY. DRY WEATHER WITH NEAR
NORMAL HIGH AND LOW TEMPERATURES ARE FORECAST FOR THIS WEEKEND.

&&

.DISCUSSION... ONE TROUGH OF LOW PRESSURE WILL SETTLE OVER ARIZONA
FROM TODAY THROUGH THURSDAY...WITH SEVERAL SHORTWAVES TO ROTATE
THROUGH THE LOW. THE FIRST WAVE IS MOVING ACROSS ARIZONA THIS
MORNING...AND BROUGHT A FEW HAIL REPORTS AT .75 INCH IN DIAMETER
AROUND FLAGSTAFF. WIDESPREAD PRECIP ACCUMULATIONS START AT .20" AND
APPROACHING AN INCH IN THE VERDE VALLEY. THERE IS A THREAT OF SEVERE
THUNDERSTORMS TODAY...PRETTY MUCH ACROSS THE NORTHLAND THIS MORNING
AND THEN EAST OF A WINDOW ROCK THROUGH PHOENIX LINE THIS AFTERNOON
AND EVENING.

MADE A FEW SHORT TERM FORECAST ADJUSTMENTS TO INCREASE PRECIP
CHANCES TODAY FOR MUCH OF NORTHERN AZ PER CURRENT AND EXPECTED
CONDITIONS. A LARGE AREA OF STRATIFORM RAIN WITH EMBEDDED
THUNDERSTORMS TO AFFECT AREAS NORTH OF A LINE FROM VALLE TO WINDOW
ROCK THROUGH THIS MORNING. RAINFALL ACCUMULATIONS HAVE INCREASED AS
WELL WITH WIDESPREAD .15 TO .35 INCH EXPECTED THROUGH 5 PM TODAY.
HEAVIER AMOUNTS CERTAINLY POSSIBLE IF STORMS TRAIN OVER THE SAME
AREA. STORM MOTION TODAY FROM SOUTH TO NORTH.

ON WEDNESDAY THE UPPER LOW SITS OVER ARIZONA AND NUMEROUS SHOWERS
AND THUNDERSTORMS ARE FORECAST ACROSS NORTHERN AZ. THE SEVERE
THUNDERSTORM THREAT WEDNESDAY IS LOW AS WIND SHEAR IS WEAK.

THURSDAY THE UPPER LOW MOVES INTO NEW MEXICO. UNSETTLED AND SHOWERY
WEATHER TO CONTINUE ACROSS CENTRAL AND EASTERN AZ...THE
SOUTHWESTERN PORTION OF THE STATE TO GET INTO A DRIER AND MORE
STABLE NORTHWEST FLOW.

FRIDAY ANOTHER WEAK TROUGH TO MOVE QUICKLY MOVING OVER NORTHERN
ARIZONA AND BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH
TEMPERATURES WILL BE BELOW NORMAL THROUGH FRIDAY.

SATURDAY-MONDAY...WESTERLY FLOW ALOFT TO BRING DRY WEATHER WITH NEAR
NORMAL HIGH AND LOW TEMPS.

&&

.AVIATION... FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
THROUGH 01Z ACROSS MOST OF NORTHERN ARIZONA...ACTIVITY DECREASING TO
SCATTERED COVERAGE OVERNIGHT AND INTO WEDNESDAY MORNING. A FEW OF
THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WIND
GUSTS. MVFR/IFR CONDITIONS IN THE STRONGER STORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC...DL
AVIATION...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Oct 20, 9:34 AM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
834 AM MST TUE OCT 20 2015

AZZ004>018-037>040-210030-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
834 AM MST TUE OCT 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA TODAY. A FEW THUNDERSTORMS
COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT COVERS MUCH
OF THE NORTHLAND THIS MORNING...THEN SHIFTS TO AREAS EAST OF A
LINE FROM WINDOW ROCK THROUGH PAYSON FOR THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY...SHOWERS AND THUNDERSTORM CHANCES
WILL CONTINUE WEDNESDAY THEN DECREASE ON THURSDAY AS THE UPPER
LOW MOVES AWAY FROM THE AREA. THUNDERSTORMS THAT DEVELOP BOTH DAYS
SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE FLAGSTAFF OFFICE AT
1-888-745-1637.

In the hours before

Local storm report, Oct 20, 10:02 AM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
902 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       MUNDS PARK              34.94N 111.64W
10/20/2015  M1.14 INCH       COCONINO           AZ   MESONET

&&

EVENT NUMBER FGZ1500159

DGV
Local storm report, Oct 20, 10:10 AM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 NW CROWN KING         34.22N 112.35W
10/20/2015  M1.14 INCH       YAVAPAI            AZ   MESONET

            TOWER MOUNTAIN

&&

EVENT NUMBER FGZ1500160

DGV
Local storm report, Oct 20, 10:14 AM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
914 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       6 SE CORDES JUNCTION    34.27N 112.05W
10/20/2015  M1.18 INCH       YAVAPAI            AZ   MESONET

            AGUA FRIA RIVER AT HORSESHOE

&&

EVENT NUMBER FGZ1500161

DGV
Local storm report, Oct 20, 10:47 AM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
947 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             6 NE METEOR CRATER      35.09N 110.95W
10/20/2015  M0.70 INCH       COCONINO           AZ   TRAINED SPOTTER

            METEOR CRATER REST AREA

&&

EVENT NUMBER FGZ1500162

DGV
Local storm report, Oct 20, 11:21 AM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1021 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             KAYENTA                 36.72N 110.25W
10/20/2015  E0.50 INCH       NAVAJO             AZ   PUBLIC

&&

EVENT NUMBER FGZ1500163

DGV
Special weather statement, Oct 20, 11:29 AM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1029 AM MST TUE OCT 20 2015

AZZ012-013-040-201800-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
1029 AM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO AND WEST
CENTRAL NAVAJO COUNTIES UNTIL 1100 AM MST...

AT 1028 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF TOLANI LAKE...OR 20 MILES NORTH OF WINSLOW...
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COCONINO AND WEST CENTRAL NAVAJO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST FOR
NORTH CENTRAL ARIZONA.

LAT...LON 3523 11070 3530 11086 3556 11074 3544 11048
TIME...MOT...LOC 1728Z 202DEG 22KT 3532 11072

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 7:27 PM MDTAreal Flood AdvisoryFGZCoconino12 hr
Oct 19, 7:38 PM MDTSevere Thunderstorm WarningFGZYavapai23 min
Oct 19, 10:36 PM MDTSevere Thunderstorm WarningFGZYavapai24 min
Oct 19, 10:52 PM MDTSevere Thunderstorm WarningFGZYavapai23 min
Oct 19, 11:03 PM MDTSevere Thunderstorm WarningFGZYavapai42 min
Oct 19, 11:11 PM MDTSevere Thunderstorm WarningFGZYavapai49 min
Oct 19, 11:26 PM MDTSevere Thunderstorm WarningFGZYavapai49 min
Oct 19, 11:56 PM MDTSevere Thunderstorm WarningFGZYavapai34 min
Oct 20, 2:21 AM MDTSpecial Weather StatementFGZ24 min
Oct 20, 2:56 AM MDTSevere Thunderstorm WarningFGZCoconino, Gila24 min
Oct 20, 3:09 AM MDTSpecial Weather StatementFGZ36 min
Oct 20, 4:08 AM MDTSevere Thunderstorm WarningFGZApache, Navajo37 min
Oct 20, 4:58 AM MDTSpecial Weather StatementFGZ32 min
Oct 20, 5:25 AM MDTSevere Thunderstorm WarningFGZNavajo20 min
Oct 20, 6:09 AM MDTSevere Thunderstorm WarningFGZYavapai41 min
Oct 20, 6:20 AM MDTSpecial Weather StatementFGZ25 min
Oct 20, 6:27 AM MDTSevere Thunderstorm WarningFGZYavapai33 min
Oct 20, 7:24 AM MDTAreal Flood AdvisoryFGZCoconino6 hr
Oct 20, 8:35 AM MDTSpecial Weather StatementFGZ25 min
Oct 20, 9:57 AM MDTSpecial Weather StatementFGZ33 min
Oct 20, 10:13 AM MDTSevere Thunderstorm WarningFGZNavajo21 min
Oct 20, 10:37 AM MDTSevere Thunderstorm WarningFGZCoconino, Navajo23 min
Oct 20, 10:56 AM MDTAreal Flood AdvisoryFGZYavapai3 hr
Oct 20, 10:59 AM MDTSevere Thunderstorm WarningFGZCoconino, Navajo15 min
Oct 20, 11:22 AM MDTFlash Flood WarningFGZYavapai3 hr
Oct 20, 11:24 AM MDTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Oct 20, 11:29 AM MDTSpecial Weather StatementFGZNavajo31 min
Oct 20, 11:46 AM MDTSevere Thunderstorm WarningFGZGila29 min
Oct 20, 12:03 PM MDTSevere Thunderstorm WarningFGZApache27 min
Oct 20, 12:06 PM MDTTornado WarningFGZNavajo24 min
Oct 20, 12:28 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo32 min
Oct 20, 12:34 PM MDTAreal Flood AdvisoryFGZNavajo3 hr
Oct 20, 12:40 PM MDTSpecial Weather StatementFGZ50 min
Oct 20, 12:48 PM MDTSpecial Weather StatementFGZ42 min
Oct 20, 1:09 PM MDTSevere Thunderstorm WarningFGZApache36 min
Oct 20, 1:53 PM MDTSpecial Weather StatementFGZ37 min
Oct 20, 2:21 PM MDTAreal Flood AdvisoryFGZApache, Navajo3 hr
Oct 20, 2:39 PM MDTSevere Thunderstorm WarningFGZApache21 min
Oct 20, 2:46 PM MDTSpecial Weather StatementFGZ29 min
Oct 20, 2:57 PM MDTSpecial Weather StatementFGZ33 min
Oct 20, 4:07 PM MDTSpecial Weather StatementFGZ23 min
Oct 20, 5:06 PM MDTSpecial Weather StatementFGZ24 min

Nearby

Tornado Warnings in Arizona, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.